Structural estimation and solution of international trade models with heterogeneous firms
Edward Balistreri,
Russell Hillberry and
Thomas F. Rutherford
Journal of International Economics, 2011, vol. 83, issue 2, 95-108
Abstract:
We present an empirical implementation of a general-equilibrium model of international trade with heterogeneous manufacturing firms. The theory underlying our model is consistent with Melitz (2003). A nonlinear structural estimation procedure identifies a set of core parameters and unobserved firm-level trade frictions that best fit the geographic pattern of trade. Our estimation model is consistent with the specified general equilibrium model, and we conduct general equilibrium counterfactual analyses to illustrate model responses. We first assess the economic effects of reductions in measured tariffs. Taking the simple-average welfare change across regions the Melitz structure indicates welfare gains from liberalization that are four times larger than in a standard trade policy simulation. Furthermore, when we compare the economic impact of tariff reductions with reductions in estimated fixed trade costs we find that policy measures affecting the fixed costs are of greater importance than tariff barriers.
Keywords: Trade; policy; simulation; Heterogeneous; firms; Intraindustry; trade (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (195)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(11)00005-5
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Structural Estimation and Solution of International Trade Models with Heterogeneous Firms (2008) 
Working Paper: Structural Estimation and Solution of International Trade Models with Heterogeneous Firms (2008) 
Working Paper: Structural Estimation and Solution of International Trade Models with Heterogeneous Firms (2007) 
Working Paper: Structural Estimation and Solution of International Trade Models with Heterogeneous Firms (2007) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:83:y:2011:i:2:p:95-108
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().